Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 7, 2023, 2:52 PM MDT for Blaine County, Chouteau County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 2:52 PM MDT (20:52 UTC)
- Expired
- Jun 7, 2023, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blaine County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 158 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WGUS55 KTFX 072052
FFWTFX
MTC005-015-080000-
/O.NEW.KTFX.FF.W.0005.230607T2052Z-230608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
252 PM MDT Wed Jun 7 2023
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Western Blaine County in north central Montana...
Eastern Chouteau County in north central Montana...
* Until 600 PM MDT.
* At 252 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Western Blaine and Eastern Chouteau Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4808 10953 4810 10952 4809 10937 4806 10937
4801 10937 4792 10936 4793 10962
FLASH FLOOD...RADAR INDICATED
$$
AM2 follow-up statements
689
WGUS75 KTFX 072149
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
349 PM MDT Wed Jun 7 2023
MTC005-015-080000-
/O.CON.KTFX.FF.W.0005.000000T0000Z-230608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine MT-Chouteau MT-
349 PM MDT Wed Jun 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WESTERN BLAINE AND EASTERN CHOUTEAU COUNTIES...
At 349 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Western Blaine and Eastern Chouteau Counties
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4808 10953 4810 10952 4809 10937 4806 10937
4801 10937 4792 10936 4793 10962
FLASH FLOOD...RADAR INDICATED
$$
AM731
WGUS75 KTFX 072353
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
553 PM MDT Wed Jun 7 2023
MTC005-015-080003-
/O.EXP.KTFX.FF.W.0005.000000T0000Z-230608T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blaine MT-Chouteau MT-
553 PM MDT Wed Jun 7 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
WESTERN BLAINE AND EASTERN CHOUTEAU COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4808 10953 4810 10952 4809 10937 4806 10937
4801 10937 4792 10936 4793 10962
$$
AMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 11:58 AM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 7, 11:58 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1158 AM MDT Wed Jun 7 2023 Aviation Section Updated. .SYNOPSIS... Daily showers and thunderstorms move through the area for the next several days, with the most rainfall forecast to occur tomorrow and Friday. Considering our wet and saturated soils, flooding continues to remain a concern. && .UPDATE... Showers and thunderstorms are already initiating along the Continental Divide and over the higher terrain Central/Southwest MT. Today's storms should mostly stay southeast of a KHLN to KHVR line and over the higher terrain along the Divide. PWATS in the 0.80 to 1 inch mark will increase the potential for heavy downpours in excess of 1 inch in short periods of time. Otherwise, gusty winds, hail, and frequent lightning will be the primary hazards. The best chance for severe wind gusts (> 58 mph)/hail (> 1 inch diameter) will be south of I90 and over the far eastern portions of North- central MT. Minor changes were made to the forecast per current trends. - RCG && .AVIATION... 1158 AM MDT Wed Jun 7 2023 (07/18Z TAF Period) VFR conditions prevail early this afternoon. However, convection is already beginning to develop over the higher terrain of Central and Southwest Montana. Thunderstorms are expected (70% confidence) to impact some Southwest terminals late this afternoon or evening, to include KBZN/KEKS/KWYS/KHLN. Where thunderstorms do occur near the airfield, expect temporary MVFR/IFR conditions in heavy rain, along with variable gusty winds and small hail. Thunderstorm coverage decreases overnight, but overall mid-level SCT/BKN clouds will persist, with rainshowers and possible thunderstorms returning mid- day Thursday. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... A Flood Watch for Flash Flooding is valid from tomorrow at noon through late Friday night across much of North Central Montana, along with portions of the Southwest. Recent rainfall across the region has resulted in very wet to saturated soils for much of the area. These saturated soils are already resulting in some minor flooding. Fergus County Emergency Management reports flooding of basements and low lying areas. Additional rain is expected this week, particularly during the period of the aforementioned Flood Watch, as a low pressure system moves into the area. This low brings with it widespread moderate to heavy rain, at times, with many areas included in the watch, forecast to receive at least a half an inch to an inch, or more, of precipitation. Some areas along the Rocky Mountain Front and the adjacent plains are forecast to receive one and a half inches, or more, of rainfall over a 48 hour period. In addition, embedded areas of thunderstorms within this system, could drop a quick half inch to an inch of rainfall over the course of an hour, or so. Flash flooding could result from the moisture produced by any of these thunderstorms that move over the already saturated soils. - Ludwig / Fogleman && .PREV DISCUSSION... /ISSUED 544 AM MDT Wed Jun 7 2023/ Note: The forecast area of responsibility for the National Weather Service Great Falls Weather Forecast Office includes North Central, Central and Southwest Montana. This forecast period begins with an upper level closed area of lower heights located over the Canadian Northwest Territories, while a second upper level closed lower height feature is located over Southern California. Additionally, an upper level trof stretches from The Alaskan Aleutian Islands through and along the Canadian West Coast. These systems progress eastward, and The Treasure State begins to feel the impacts. Another round of showers and thunderstorms is forecast for today. The Excessive Rainfall Outlook includes our entire region in a Marginal Risk (at least 5% chance) for excessive rainfall. Additionally, the Severe Weather Outlook includes Southwest Montana in a Marginal Risk for Severe Thunderstorms, while the remainder of our area of responsibility falls under the mention of General Thunderstorm activity. Some of today's thunderstorms could produce strong erratic gusty winds, brief heavy downpours and hail. Thursday finds a retrograding ridge building back across Montana, causing the Canadian Northwest Territories upper level lower heights to, rapidly, move eastward across Northern Canada, while the California upper level low moves northeastward along the leading edge of the ridge. The resultant upper level southeastward flow advects abundant moisture into our region from The Gulf of Mexico. Thursday and Friday, much of our region is included in a Slight Risk (at least 15% chance) area for Excessive Rainfall, while the Severe Weather Outlook places us in a Marginal Area for Severe Thunderstorms on Thursday, and a General Thunderstorm Severe Weather Outlook for Friday. Considering the amount of moisture that our area has received, recently, our soils are very moist to saturated; therefore, flooding is a concern that we will be monitoring, closely. Please, see the HYDROLOGY section, below, for more details. During the day on Friday, the lower heights originating over California begin to feel the upstream trof, take a northward turn, and become absorbed into said trof, ultimately, taking another dive southeastward along the California Coastline, and a pattern that favors unstable and active conditions sets up for our region. Heading into this weekend and through the remainder of this period, daily showers and thunderstorms are forecast; however, with time, there is lower confidence of impacts to hydrology. Throughout this period, daily high temperatures, generally, range in the 70s. - Fogleman && .PRELIMINARY POINT TEMPS/POPS... GTF 79 57 77 58 / 20 10 90 90 CTB 80 55 77 57 / 10 10 90 90 HLN 83 60 78 59 / 40 40 100 90 BZN 80 52 76 50 / 40 50 90 80 WYS 76 42 67 39 / 60 60 90 50 DLN 77 52 70 49 / 40 50 90 60 HVR 81 59 82 62 / 30 10 80 80 LWT 75 54 76 55 / 70 50 90 90 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch from Thursday afternoon through late Friday night for Bears Paw Mountains and Southern Blaine-Big Belt, Bridger and Castle Mountains-Cascade County below 5000ft-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera- Eastern Pondera and Eastern Teton-Eastern Toole and Liberty- Fergus County below 4500ft-Gates of the Mountains-Hill County- Judith Basin County and Judith Gap-Little Belt and Highwood Mountains-Meagher County Valleys-Northern Blaine County-Northern High Plains-Snowy and Judith Mountains-Southern High Plains- Southern Rocky Mountain Front-Western and Central Chouteau County. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 7, 12:59 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1259 PM MDT Wed Jun 7 2023
MTZ313-314-318-071930-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Fergus County below 4500ft MT-
1259 PM MDT Wed Jun 7 2023
...Strong thunderstorms will impact portions of south central Fergus
County through 130 PM MDT...
At 1256 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Lewistown to 9 miles
southeast of Moore. These storms were nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Localized flooding and Gusty winds could knock down tree
limbs and blow around unsecured objects.
Locations impacted include...
Lewistown, Moore, Glengarry, Heath and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4706 10901 4713 10970 4683 10972 4678 10926
TIME...MOT...LOC 1856Z 246DEG 11KT 4697 10926 4689 10954
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
RCGSpecial weather statement, Jun 7, 1:36 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
136 PM MDT Wed Jun 7 2023
MTZ311-072015-
Bears Paw Mountains and Southern Blaine MT-
136 PM MDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of west central Blaine,
southeastern Hill and northeastern Chouteau Counties through 215 PM
MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Parker School, or 25 miles south of Havre. This
storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Blaine, southeastern Hill and northeastern Chouteau Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4811 10959 4824 10969 4835 10945 4812 10929
TIME...MOT...LOC 1936Z 250DEG 3KT 4819 10955
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MoldanSpecial weather statement, Jun 7, 1:40 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
140 PM MDT Wed Jun 7 2023
MTZ313-314-318-072015-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Fergus County below 4500ft MT-
140 PM MDT Wed Jun 7 2023
...Strong thunderstorms will impact portions of south central Fergus
County through 215 PM MDT...
At 135 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Grass Range to 9 miles south
of Lewistown. These storms were nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Localized flooding and Gusty winds could knock down tree
limbs and blow around unsecured objects.
Locations impacted include...
Lewistown, Moore, Giltedge, Glengarry, Heath and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4706 10893 4725 10967 4683 10972 4676 10921
TIME...MOT...LOC 1935Z 246DEG 11KT 4700 10911 4693 10939
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
RCGSpecial weather statement, Jun 7, 2:34 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
234 PM MDT Wed Jun 7 2023
MTZ311-072115-
Bears Paw Mountains and Southern Blaine MT-
234 PM MDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of western Blaine and
eastern Chouteau Counties through 315 PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Parker School, or 29 miles east of Big Sandy,
moving southwest at 5 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Blaine and
eastern Chouteau Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4813 10956 4803 10934 4781 10947 4796 10980
TIME...MOT...LOC 2033Z 033DEG 5KT 4802 10951
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
MoldanSpecial weather statement, Jun 7, 2:47 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
247 PM MDT Wed Jun 7 2023
MTZ314-318-072130-
Snowy and Judith Mountains MT-Fergus County below 4500ft MT-
247 PM MDT Wed Jun 7 2023
...Strong thunderstorms will impact portions of south central Fergus
County through 330 PM MDT...
At 246 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Grass Range to 12 miles east
of Lewistown. Movement was northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Localized flooding and gusty winds could knock down tree
limbs and blow around unsecured objects.
Locations impacted include...
Giltedge and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4726 10900 4697 10879 4693 10917 4712 10931
TIME...MOT...LOC 2046Z 246DEG 14KT 4697 10906 4710 10916
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:32 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 3 hr |
| Jun 7, 12:59 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jun 7, 1:07 PM MDT | Flash Flood Warning | TFX | Fergus | 4 hr |
| Jun 7, 1:23 PM MDT | Flash Flood Warning | TFX | Blaine, Chouteau, Hill | 3 hr |
| Jun 7, 1:36 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jun 7, 1:40 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Jun 7, 1:55 PM MDT | Flash Flood Warning | TFX | Fergus | 3 hr |
| Jun 7, 2:34 PM MDT | Special Weather Statement | TFX | 41 min | |
| Jun 7, 2:47 PM MDT | Special Weather Statement | TFX | Fergus | 43 min |
| Jun 7, 3:14 PM MDT | Areal Flood Advisory | TFX | Judith Basin | 3 hr |
| Jun 7, 3:18 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jun 7, 3:37 PM MDT | Areal Flood Advisory | TFX | Judith Basin | 3 hr |
| Jun 7, 3:38 PM MDT | Special Weather Statement | TFX | Blaine | 52 min |
| Jun 7, 3:43 PM MDT | Areal Flood Advisory | TFX | Fergus | 5 hr |
| Jun 7, 3:59 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 7, 4:13 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
| Jun 7, 4:29 PM MDT | Areal Flood Advisory | TFX | Blaine | 3 hr |
| Jun 7, 4:31 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 28 min |
| Jun 7, 4:58 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jun 7, 5:09 PM MDT | Areal Flood Advisory | TFX | Fergus | 3 hr |
| Jun 7, 5:15 PM MDT | Areal Flood Advisory | TFX | Fergus | 46 hr |
| Jun 7, 5:43 PM MDT | Areal Flood Advisory | TFX | Lewis and Clark | 3 hr |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.